Kansas, 2023

High Wind in Kansas, October 13, 2023

October 13, 2023 · NWS ICT · 1 event in 1 county or zone

Strong winds occurred in Russell County with the airport reporting gusts around 60 mph during the morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong winds occurred in Russell County with the airport reporting gusts around 60 mph during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 13, 5:16 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 13, 5:16 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
616 AM CDT Fri Oct 13 2023

.SHORT TERM...(Today through Sunday night)
Issued at 214 AM CDT Fri Oct 13 2023

A robust mid/upper trough was moving slowly eastward across the
Central and Northern Plains early this morning. The dry slot has
rotated into central KS with much of the precipitation remaining
well north and east of the forecast area. We may still see some
widely scattered showers and storms along and ahead of the frontal
boundary early in the period. As the pbl begins to mix, we expect
to see strong and gusty northwest winds develop in the wake of
the frontal boundary. Initially, strong H85 cold air advection
will be juxtaposed with steep low level lapse rates and large 6 hr
pressure rises in the wake of the front helping to mix down 35 to
45 mph winds, possibly higher at times. A wind advisory remains
in effect today for all but far southeast KS today. Below normal
temperatures will prevail today with highs struggling to climb out
of the 50s along the I-70 corridor in central KS. With breezy
northwest winds prevailing tonight we may remain too mixy to see
lows fall into the 30s and values were trended upward only
slightly across our central KS counties as we continue to see some
low level cold air advection.

Sat-Sun...We continue to see mean mid/upper troughing across the
Great Lakes and Northeast through the period keeping a northerly
flow across the Central Plains. This is expected to result in
below normal temperatures through the period with highs around 60.
The best chance for more widespread frost may arrive Sunday
night/Monday morning as high pressure settles across the area
bringing light winds and clearing conditions. Another round of
frost may be possible early on Tue morning across much of the area.

.LONG TERM...(Monday through Thursday)
Issued at 214 AM CDT Fri Oct 13 2023

Dry and cool weather will prevail at the start of the period as a
pronounced northwest flow aloft keeps a cooler airmass over Central
PLains. Shortwave ridging will arrive late Tuesday ahead of the next
storm system expected to impact the region towards the middle of the
week. We continue to see some uncertainty in phase/amplitude of the
mid-week system leading to uncertainty in how widespread the
precipitation will be and how long it will linger across the
region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 609 AM CDT Fri Oct 13 2023

Primarily VFR conditions are expected for this TAF period but
winds are expected to be very gusty. All terminals will be out of
the west and northwest with winds of 15kts to 30kt sustained and
gusts into the 40kt range. KRSL, KGBD and KSLN are the most likely
terminals to see the higher winds this afternoon. Additionally,
expecting MVFR CIGs at these same terminals today as well. Expect
the lower clouds to come in around 17Z to 19Z with some clearing
expected toward 00Z to 02Z.

&&

.FIRE WEATHER...
Issued at 214 AM CDT Fri Oct 13 2023

Gusty northwest winds will drive the grassland fire danger index
into the very high category today for areas generally west of a line
from Yates Center to Coffeyville.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  45  61  44 /   0   0   0   0
Hutchinson      60  43  59  42 /   0   0   0   0
Newton          60  45  58  44 /   0   0   0   0
ElDorado        63  45  59  44 /   0   0   0   0
Winfield-KWLD   66  45  64  44 /   0   0   0   0
Russell         57  42  57  39 /   0   0   0   0
Great Bend      57  41  57  39 /   0   0   0   0
Salina          59  46  58  43 /   0   0   0   0
McPherson       59  43  58  42 /   0   0   0   0
Coffeyville     69  47  63  47 /  50   0   0   0
Chanute         67  47  60  47 /  30   0   0   0
Iola            67  48  59  46 /  30   0   0   0
Parsons-KPPF    69  47  62  47 /  60   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048-
050-067.

Wind Advisory until 7 PM CDT this evening for KSZ049-051>053-
068>070-082-083-091>094.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...Metzger
FIRE WEATHER...MWM
Hazardous weather outlook, Oct 13, 3:32 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
432 AM CDT Fri Oct 13 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
432 AM CDT Fri Oct 13 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong northwest winds at 30 to 35 mph with gusts to around 50 mph
will impact much of the area today. This will result in a very high
fire danger and outdoor burning should be avoided.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Frost is possible Monday morning and again on Tuesday morning across
much of the area.

A few thunderstorms may develop across southeast Kansas Wednesday
night. Strong or severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
October 13, 8:50 AM CST to 11:00 AM CST
Where
Russell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Russell Airport measured wind gusts of 55 to 62 mph during the morning hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1145970.